Alert archive / Tennessee / Flash Flood Warnings in 2017
Flash Flood Warning 11, NWS Nashville, TN
NWS Nashville, TN issued this flash flood warning at May 19, 2017, 6:05 AM CDT for Sumner County, Tennessee. It was in force for 8 hr. 14 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 19, 2017, 6:05 AM CDT (11:05 UTC)
- Expired
- May 19, 2017, 2:30 PM CDT
- In force
- 8 hr
- Issued by
- NWS Nashville, TN
- Area
- Storm-based polygon
- Emergency
- Flash flood emergency
- Flood severity
- None
County Sumner County, TN
The radar
The Nashville radar (KOHX), 31 km from the middle of the area, began a volume at 11:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 19, 6:30 AM CDT | FLASH FLOOD | 4 Wsw Westmoreland, TN | A SCHOOL BUS WAS TRAPPED ON ROUGES FORK ROAD NEAR HOGBACK ROAD DUE TO HIGH WATER. NO CHILDREN WERE IN ANY DANGER. |
| May 19, 6:30 AM CDT | FLASH FLOOD | 7 W Westmoreland, TN | SWIFT WATER RESCUE ONGOING AT BUCK PERRY ROAD AND MOUNT VERNON ROAD INVOLVING A SCHOOL BUS WITH SEVERAL CHILDREN ON BOARD. NUMEROUS OTHER REPORTS OF PEOPLE TRAPPED IN THEIR HOMES AND ROADS THAT ARE IMPASSABLE. |
| May 19, 6:59 AM CDT | FLASH FLOOD | Westmoreland, TN | IMAGE OF HIGH WATER AND EVEN RAPIDS FLOWING ACROSS A RESIDENTIAL PROPERTY |
| May 19, 7:00 AM CDT | HEAVY RAIN 3 | 1 Se White House, TN | |
| May 19, 7:08 AM CDT | FLASH FLOOD | 3 W Westmoreland, TN | SEVERAL WATER RESCUES ONGOING ACROSS SUMNER COUNTY |
| May 19, 7:19 AM CDT | FLASH FLOOD | 6 W Westmoreland, TN | SWIFT WATER RESCUE ONGOING INVOLVING A SCHOOL BUS WITH SEVERAL CHILDREN ON BOARD. NUMEROUS OTHER REPORTS OF PEOPLE TRAPPED IN THEIR HOMES AND ROADS THAT ARE IMPASSABLE. |
| May 19, 7:36 AM CDT | FLASH FLOOD | 8 Sw Westmoreland, TN | LIVE VIDEO OF HIGH WATER RAPIDLY FLOWING ACROSS ROCK BRIDGE ROAD. |
| May 19, 7:39 AM CDT | FLASH FLOOD | 7 Nnw Gallatin, TN | RAPIDLY FLOWING WATER COVERING BUGG HOLLOW ROAD. |
| May 19, 7:54 AM CDT | FLASH FLOOD | 5 Ese White House, TN | HIGH WATER COMPLETELY COVERING GARRISON BRANCH ROAD |
| May 19, 8:00 AM CDT | HEAVY RAIN 6.04 | 7 Wsw Westmoreland, TN | |
| May 19, 8:23 AM CDT | FLASH FLOOD | 4 W Westmoreland, TN | SWIFT WATER RESCUE ONGOING AT ROGUES FORK ROAD AND HIGHWAY 52E. |
| May 19, 8:33 AM CDT | FLASH FLOOD | 4 Se Portland, TN | SWIFT WATER RESCUE ONGOING NEAR OLD GALLATIN ROAD AND NORTH HUNTER ROAD. |
| May 19, 10:17 AM CDT | FLASH FLOOD | 6 W Gallatin, TN | STATION CAMP GREENWAY SUBMERGED BY WATER |
| May 19, 10:40 AM CDT | FLASH FLOOD | 5 W Gallatin, TN | WATER RESCUE ON NOTTING HILL DRIVE OFF BIG STATION CAMP BLVD. OTHER REPORTS INDICATE WATER IS RAPIDLY RISING IN THE GENERAL AREA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 12 storm reports to this flash flood warning; the first came 25 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 11.1 hours before the alert went out and 45 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 766 J/kg
- Mixed-layer CIN
- -81 J/kg
- Mixed-layer LCL
- 1529 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 95 m²/s²
- 0-3 km storm-relative helicity
- 95 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 4.0
The text
As transmitted.
888
WGUS54 KOHX 191105
FFWOHX
TNC165-191400-
/O.NEW.KOHX.FF.W.0011.170519T1105Z-170519T1400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Nashville TN
605 AM CDT FRI MAY 19 2017
The National Weather Service in Nashville has issued a
* Flash Flood Warning for...
Central Sumner County in Middle Tennessee...
* Until 900 AM CDT
* At 605 AM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Flash flooding is expected to
begin shortly.
* Some locations that will experience flooding include...
Gallatin, Hendersonville, Goodlettsville, White House,
Millersville, Westmoreland, Cottontown, Bethpage and Oak Grove.
LAT...LON 3656 8622 3653 8622 3651 8621 3649 8623
3649 8624 3648 8624 3632 8667 3642 8672
3641 8669 3643 8669 3647 8665 3665 8631
3665 8629
$$
274 follow-up statements
105
WGUS54 KOHX 191215
FFWOHX
TNC165-191700-
/O.EXT.KOHX.FF.W.0011.000000T0000Z-170519T1700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Nashville TN
715 AM CDT FRI MAY 19 2017
...FLASH FLOOD EMERGENCY FOR CENTRAL SUMNER COUNTY...
The National Weather Service in Nashville has extended the
* Flash Flood Warning for...
Central Sumner County in Middle Tennessee...
* Until noon CDT
* At 713 AM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Flash flooding is already
occurring.
This is a FLASH FLOOD EMERGENCY for Central Sumner County. This
is a PARTICULARLY DANGEROUS SITUATION. SEEK HIGHER GROUND NOW!
* Some locations that will experience flooding include...
Gallatin, Hendersonville, Goodlettsville, White House,
Millersville, Westmoreland, Cottontown, Bethpage and Oak Grove.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to higher ground now. This is an extremely dangerous and
life-threatening situation. Do not attempt to travel unless you are
fleeing an area subject to flooding or under an evacuation order.
&&
LAT...LON 3656 8622 3653 8622 3651 8621 3649 8623
3649 8624 3648 8624 3632 8667 3642 8672
3641 8669 3643 8669 3647 8665 3665 8631
3665 8629
$$
27465
WGUS74 KOHX 191334
FFSOHX
Flash Flood Statement
National Weather Service Nashville TN
834 AM CDT FRI MAY 19 2017
TNC165-191700-
/O.CON.KOHX.FF.W.0011.000000T0000Z-170519T1700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Sumner TN-
834 AM CDT FRI MAY 19 2017
...THIS IS A FLASH FLOOD EMERGENCY FOR CENTRAL SUMNER COUNTY...
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL NOON CDT FOR
CENTRAL SUMNER COUNTY...
At 827 AM CDT, Doppler radar indicated thunderstorms that produced
heavy rain are ending, but the threat of Flash Flooding will remain
as the runoff moves through area creaks and streams. As much as 5 to
7 inches of rain has fallen in a short amount of time, and dangerous
Flash Flooding is occurring with many roads closed and water rescues
occurring.
This is a FLASH FLOOD EMERGENCY for Central Sumner County. This is a
PARTICULARLY DANGEROUS SITUATION. SEEK HIGHER GROUND NOW!
Some locations that will experience flooding include...
Gallatin, Hendersonville, Goodlettsville, White House, Millersville,
Westmoreland, Cottontown, Bethpage and Oak Grove.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to higher ground now. This is an extremely dangerous and
life-threatening situation. Do not attempt to travel unless you are
fleeing an area subject to flooding or under an evacuation order.
&&
LAT...LON 3656 8622 3653 8622 3651 8621 3649 8623
3649 8624 3648 8624 3632 8667 3642 8672
3641 8669 3643 8669 3647 8665 3665 8631
3665 8629
$$
05291
WGUS74 KOHX 191539
FFSOHX
Flash Flood Statement
National Weather Service Nashville TN
1039 AM CDT FRI MAY 19 2017
TNC165-191700-
/O.CON.KOHX.FF.W.0011.000000T0000Z-170519T1700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Sumner TN-
1039 AM CDT FRI MAY 19 2017
...THIS IS A FLASH FLOOD EMERGENCY FOR CENTRAL SUMNER COUNTY...
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL NOON CDT FOR
CENTRAL SUMNER COUNTY...
At 1037 AM CDT, rainfall has ended across the warned area, however,
runoff into area creeks and streams is still causing dangerous Flash
Flooding. Many roads remain closed and water rescues continue to
occur.
This is a FLASH FLOOD EMERGENCY for Central Sumner County. This is a
PARTICULARLY DANGEROUS SITUATION. SEEK HIGHER GROUND NOW!
Some locations that will experience flooding include...
Gallatin, Hendersonville, Goodlettsville, White House, Millersville,
Westmoreland, Cottontown, Bethpage and Oak Grove.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to higher ground now. This is an extremely dangerous and
life-threatening situation. Do not attempt to travel unless you are
fleeing an area subject to flooding or under an evacuation order.
&&
LAT...LON 3656 8622 3653 8622 3651 8621 3649 8623
3649 8624 3648 8624 3632 8667 3642 8672
3641 8669 3643 8669 3647 8665 3665 8631
3665 8629
$$
05310
WGUS54 KOHX 191644
FFWOHX
TNC165-191930-
/O.EXT.KOHX.FF.W.0011.000000T0000Z-170519T1930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Nashville TN
1144 AM CDT FRI MAY 19 2017
...FLASH FLOOD EMERGENCY FOR CENTRAL SUMNER COUNTY...
The National Weather Service in Nashville has extended the
* Flash Flood Warning for...
Central Sumner County in Middle Tennessee...
* Until 230 PM CDT
* At 1140 AM CDT, emergency management reported ongoing flash
flooding including water rescues and flooded roads. Due to
these impacts the Flash Flood Emergency will continue.
This is a FLASH FLOOD EMERGENCY for Central Sumner County. This
is a PARTICULARLY DANGEROUS SITUATION. SEEK HIGHER GROUND NOW!
* Some locations that will experience flooding include...
Gallatin, Hendersonville, Goodlettsville, White House,
Millersville, Westmoreland, Cottontown, Bethpage and Oak Grove.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to higher ground now. This is an extremely dangerous and
life-threatening situation. Do not attempt to travel unless you are
fleeing an area subject to flooding or under an evacuation order.
&&
LAT...LON 3656 8622 3653 8622 3651 8621 3649 8623
3649 8624 3648 8624 3632 8667 3642 8672
3641 8669 3643 8669 3647 8665 3665 8631
3665 8629
$$
05What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at May 19, 2:23 AM CDT, 3 hours 42 minutes earlier.
Area forecast discussion, May 19, 2:23 AM CDT, 3 hours 42 minutes before
Area Forecast Discussion National Weather Service Nashville TN 223 AM CDT Fri May 19 2017 .DISCUSSION... Surface map at 06Z shows high pressure anchored off the East Coast and a weaker pressure gradient over Middle Tennessee than 24 hours ago. A warm front is situated north of the Ohio Valley that is attached to a low near the Texas/Mexico border. Last evening's sounding from OHX shows an unstable atmosphere in place with increasing moisture, but with little in the way of a forcing mechanism available, it will be difficult to produce more than scattered cells today, and even less tonight. Look for POP's to begin increasing on Saturday as the aforementioned low tracks northeastward toward the Great Lakes and drags a cold front toward Middle Tennessee. The latest day 2 convective outlook (Saturday & Saturday night) from the SPC places the western half of Middle Tennessee under a slight or marginal risk of severe storms, with damaging winds and large hail the primary threats. High POP's will continue through Sunday and into Sunday evening as we finally get an actual fropa and cooler temperatures and lower dew points. Another shortwave will move through Tuesday and Wednesday, and this will produce more scattered convection (but with less risk of severe storms). Additional cold advection afterwards will drop temperatures even further. So while we have a couple of active systems to deal with in the next 7 days, the period of Sunday through next Friday will be much cooler, with temperatures running below normal for most of that stretch. && .AVIATION... 06Z TAF DISCUSSION. No real changes expected to the TAFs for the next 24 hours. VFR conditions. Any showers/thunderstorms that developed this afternoon have died off. Expect south/southwest wind of 5kts or less overnight. Models are indicating scattered showers and thunderstorms tomorrow after 11Z. Will use VCSH through 18Z at all TAF sites. After 18Z will go with VCTS for CSV and no storms elsewhere. The best chance for thunderstorms will be for CSV but it is too early to figure out the exact time. High clouds moving in at 25K ft with ceiling lowering to 5K ft after 12Z. && .PRELIMINARY POINT TEMPS/POPS... Nashville 89 70 89 68 78 / 40 20 50 70 60 Clarksville 85 68 86 66 75 / 30 20 60 70 50 Crossville 82 65 83 64 73 / 50 10 30 70 70 Columbia 87 69 86 67 77 / 30 10 50 70 60 Lawrenceburg 88 69 86 67 78 / 40 10 50 70 70 Waverly 85 69 86 66 75 / 30 20 60 70 60 && .OHX WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION......08 AVIATION........12
Hazardous weather outlook, May 19, 5:04 AM CDT, 1 hour 1 minute before
Hazardous Weather Outlook National Weather Service Nashville TN 504 AM CDT Fri May 19 2017 TNZ005>011-023>034-056>066-075-077>080-093>095-201015- Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston- Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith- Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson- Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford- Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles- 504 AM CDT Fri May 19 2017 This Hazardous Weather Outlook is for portions of Middle Tennessee. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. A few strong to severe storms will be possible Saturday afternoon and evening for areas west of I-65. Damaging wind gusts and large hail will be the main threats. .SPOTTER INFORMATION STATEMENT... Spotter activation may be necessary Saturday afternoon and evening. Spotter Thunderstorm Reporting Criteria Tornado Funnel Cloud Flooding Hail >= 1/2 inch Winds > 50 MPH (Measured) Structural Damage Trees or Power Lines Down 27
In the hours before
Special weather statement, May 19, 5:46 AM CDT, 19 minutes before
Special Weather Statement National Weather Service Nashville TN 546 AM CDT FRI MAY 19 2017 TNZ008-009-191115- Sumner TN-Macon TN- 546 AM CDT FRI MAY 19 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SUMNER AND NORTHWESTERN MACON COUNTIES UNTIL 615 AM CDT... At 546 AM CDT, Doppler radar was tracking a strong thunderstorm near Westmoreland, or 13 miles north of Gallatin, moving northeast at 40 mph. Winds in excess of 40 mph will be possible with this storm. Locations impacted include... Westmoreland, Oak Grove and Bethpage. LAT...LON 3663 8597 3644 8636 3658 8651 3665 8643 TIME...MOT...LOC 1046Z 227DEG 33KT 3656 8637 27
The office that day
Everything else NWS Nashville, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 19, 5:40 AM CDT | Areal Flood Advisory | OHX | Sumner | 3 hr |
| May 19, 5:46 AM CDT | Special Weather Statement | OHX | Trousdale | 29 min |
| May 19, 6:18 AM CDT | Special Weather Statement | OHX | Macon | 42 min |
| May 19, 6:44 AM CDT | Areal Flood Advisory | OHX | Macon | 3 hr |
| May 19, 10:48 AM CDT | Flash Flood Warning | OHX | Sumner | 3 hr |
| May 19, 1:47 PM CDT | Special Weather Statement | OHX | Robertson | 28 min |
| May 19, 2:17 PM CDT | Areal Flood Advisory | OHX | Sumner | 3 hr |
Nearby
Flash Flood Warnings in Tennessee, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.